Virginia, 2003

Damaging Winds in Virginia, April 30, 2003

April 30, 2003 · NWS LWX · 2 events in 2 counties and zones

Scattered thunderstorms with high winds moved through Nelson and Albemarle counties during the evening of the 30th. In Nelson County, a tree was downed onto a country road near Gladstone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with high winds moved through Nelson and Albemarle counties during the evening of the 30th. In Nelson County, a tree was downed onto a country road near Gladstone. In Albemarle County, a large tree was downed onto Route 22 near the Louisa County line. The road had to be closed until the tree could be removed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 30, 2:00 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT WED APR 30 2003

.EARLY PERIODS...TSRA FIRING ALNG APLCHNS IN WVA/VA TAFTN. AREA IN
GOOD WAA AT NOSE OF THTE ADVCTN...AND HAS MODEST SFC CNVGNC AND
OROGRAPHIC LIFT AS WELL. META HAS CAPTURED THIS FTR WELL...AND TAKES
CLUSTER ACRS CWFA TNGT. NOT SURE HOW MUCH INSTAB WL BE IN PLACE...
SPCLY AFDK. IN THAT REGARD...ETA APPRS OVRDONE. WL BE UNDERCUTTING
MET MOS...GOING CLOSER TO MAV. EMPH ON TSRA IN THE EVNG SHEN VLY AND
CNTRL VA...THEN CHC SHRA EVRYWHR OVNGT AS CLUSTER DIES.

WHATEVER CNVCTN AT DWN WL BE EXITING CHSPK BAY. RESIDUAL AMS QUITE
MOIST...W/ DEWPTS IN LWR 60S. THUS...INSTAB PRSNT. BEST FOCUSING
MECH WL BE CDFNT SINKING ACRS GRTLKS. AMS TSRA CERTAINLY PSBL ELSW
KEYING OFF WK LINGERING BDNRYS. OTRW...JUST A PTCLDY WRM DAY. THERE
WL BE CHC POPS INVOF DMH FOR MRNG...THEN WL PLACE CHC POPS FOR THE
AFTN IN THE WRN RDGS AND NRN SHEN VLY.

TEMP-WISE...NO GLARING DISCREPANCIES BTWN MOS GDNC...AND VALUES
ACCPTD.

HTS

.LONG TERM...THU NIGHT THRU WED...
NEXT SVRL DAYS LOOKING LIKE MORE AND MORE CLDS. MON IS THE OUTLIER.
ON THU NGT A WK BNDRY WL SIT TO THE NW OF THE FA. AM NOT XPCTG A LOT
OF PCPN W/ THIS BUT HV ADDED CHC POPS ACROSS THE NRN 2/3RDS OF THE
CWA - THIS PUTS US IN LN W/ SURROUNDING OFFICES. IN SRLY FLOW/LOTS
OF CLDS THU NGT SHOULD BE RLTVLY WARM.

W/ FNT RUNNING DIRECTLY ACRS UPPER FLOW THIS WL BE A SLOW MOVER. WL
KEEP 50 POPS FOR FRI ACRS ENTIRE CWA - KEEPING PSBL TRW MENTIONED
ALTHOUGH FEEL DYNAMICS ARE QUITE LIMITED. TEMPS IN M70S.

MDLS ARE SOMEWHAT DIVERGENT ON WHAT WL HAPPEN DURG THE 1ST PART OF
THE WKND...BUT FEEL IT WL BE CLDY NO MATTER. BNDRY REMAINS OVR THE
AREA WHILE HIGH PRES BUILDS INTO CNTRL ONTARIO CREATING SOMEWHAT OF
A DAMMING SITUATION. WL RMV POPS IN THE FAR W ON SAT AND CHG WRDG E
OF THE MTNS TO CHC OF R-L-.

RDG BEGINS BUILDING IN LATER ON SUN WHICH WL PRODUCE WHAT LOOKS LIKE
A GREAT DAY FOR MON. WL BRING NEXT CHC OF PCPN IN FOR TUE AHEAD OF
NEXT CD FNT. MRF SHOWS FNT BEING PROGRESSIVE...MAN PROGS HOLD IT
BACK...ENSEMBLES ARE DIVERGENT. PERSONALLY UNCERTAIN ABT EXACT TRACK
BUT AT THIS TIME WL ISSUE FCST BASED ON A PROGRESSIVE FNT AND WL END
NEXT BOUT OF RA DURG TUE NGT.

WOODY

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Apr 30, 10:06 AM EST, 8 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-037>042-050>057-
WVZ048>055-011000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1106 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF A FEW STRONG TO SEVERE THUNDERSTORMS IN
THE WESTERN MOUNTAINS LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 2:58 PM EST, 3 hours 32 minutes before
MDZ002-VAZ027-028-WVZ049>051-055-302115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...

AT 358 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SHORT GAP TO 4 MILES EAST OF MOOREFIELD TO 5
MILES SOUTH OF MILAM...MOVING EAST AT 20 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE
COMMUNITIES OF CUMBERLAND...LA VALE...STRASBURG...WOODSTOCK...
BERKELEY SPRINGS...FORT ASHBY...MOOREFIELD...RIDGELEY...ROMNEY AND
MATHIAS WILL BE AFFECTED BY THESE STORMS THROUGH 515 PM EDT.

MANNING
Special weather statement, Apr 30, 3:41 PM EST, 2 hours 49 minutes before
VAZ021-025-026-036-WVZ054-302145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH VALLEY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST
OF MUSTOE TO JUST NORTH OF ROANOKE...MOVING EAST AT 25 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER IN A FEW LOCATIONS IN SOUTHWEST VIRGINIA. A FEW OF THESE
STORMS MAY PRODUCE HAIL AND WIND GUSTS TO 50 MPH.

THE COMMUNITIES OF BRIDGEWATER...CRIMORA... GROTTOES...
HARRISONBURG...STAUNTON...WAYNESBORO...SHERANDO...AFTON...
MONTEBELLO...WINTERGREEN AND DALE ENTERPRISE WILL BE AFFECTED BY
THESE STORMS THROUGH EARLY EVENING. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Apr 30, 5:35 PM EST, 55 minutes before
VAZ025-036-037-302345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
635 PM EDT WED APR 30 2003

...STRONG THUNDERSTORMS IN THE CENTRAL SHENANDOAH VALLEY AND
FOOTHILLS...

AT 634 PM EDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
EXTENDING FROM STAUNTON SOUTHWARD TO NEAR BEDFORD CITY...MOVING
NORTHEAST AT 25 MPH. THE STRONGEST STORMS ARE LOCATED ON THE
SOUTHERN END OF THIS LINE OF STORMS.

SOME OF THE STRONGER STORMS AFFECT PARTS OF NELSON COUNTY THROUGH
730 PM...POSSIBLY PRODUCING HAIL AND GUSTY WINDS.

THE REMAINDER OF THE AREA FROM STAUNTON TO CHARLOTTESVILLE AND
POINTS SOUTH MAY ALSO EXPERIENCE SHOWERS AND THUNDERSTORMS THIS
EVENING PRODUCING DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

MANNING

The radar

The Roanoke radar (KFCX), 138 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
April 30, 6:30 PM EST
Where
Nelson County, Gladstone
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.550, -78.867

A tree was downed.

Thunderstorm Wind, Albemarle

When
April 30, 7:45 PM EST
Where
Albemarle County, 1 mi E of Cobham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.067, -78.267

A large tree was downed onto Route 22.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351918, 5351919.